Search
Close this search box.
picture of Joe Gilmore
Medically Reviewed By: Diana Vo, LMFT

March 27, 2024 (Originally Published)

May 21, 2024 (Last Updated)

Table of Contents

Naloxone is a potentially life-saving medication capable of counteracting overdoses caused by opioids such as heroin, fentanyl, and prescription painkillers, as long as it’s administered promptly. Its compact size makes it convenient to carry, and it comes in two user-friendly formats accessible to anyone without the need for medical expertise: a prefilled nasal spray and an injectable form.

Learning how to administer naloxone promptly and correctly could mean the difference between life and death during an opioid overdose emergency. Read on and find out how to administer naloxone nasal spray or injectable safely and effectively.

heart icon that is 2 hands holding

Need help getting addiction treatment?

Prefilled nasal spray (Narcan)

  • Prepare: Position the person on their back. Hold the Narcan device by placing your thumb on the plunger and two fingers on the nozzle.
  • Administer: Insert the tip of the nozzle into one nostril. Firmly push the plunger to release a dose of naloxone.
  • Observe: After administering naloxone, observe the person for signs of improvement. If there’s no response within 2 to 3 minutes, administer a second dose in the opposite nostril.

Injectable naloxone

  • Prepare: Check the syringe for the correct dosage. If you’re using a vial, draw the prescribed amount into the syringe.
  • Administer: Inject the naloxone directly into a large muscle like the upper arm or thigh. The injection can penetrate clothing if necessary.
  • Observe: Watch for signs of recovery. If there’s no significant improvement within 2 to 3 minutes, and a second dose is available, administer it in a different muscle site.

After administering naloxone, always call emergency services, even if the person revives. Naloxone temporarily reverses the effects of opioid overdose, but medical evaluation and further treatment are essential for the individual’s safety.

image representing discussing how often to administer naloxone

When to Administer Naloxone

Administering naloxone is crucial during an opioid overdose emergency. Key indicators that naloxone should be given include:

  • Unusual sleepiness: Inability to wake the person fully or they appear to be in a deep, unarousable sleep.
  • Breathing problems: Slow, shallow breathing, or no breathing at all, indicating respiratory depression.
  • Pinpoint pupils: Pupils as small as the tip of a pen.
  • Skin changes: Skin that feels cold and clammy to the touch, or appears blue, especially in the lips and nails, signaling oxygen deprivation.
  • Choking sounds: Making gurgling noises or a high-pitched sound while attempting to breathe.

In these situations, act quickly. Administer naloxone immediately if available, and call emergency services right away, even if the person seems to recover after administration of naloxone. Quick intervention can be lifesaving.

How Often to Administer Naloxone?

When faced with a suspected opioid overdose, administer the first dose of naloxone immediately. The need for additional doses depends on the person’s response. 

Observe the person closely after the initial administration. If there’s no significant improvement in their condition within 2 to 3 minutes, prepare to administer a second dose. 

The potency of the opioid involved and individual response can mean that multiple administrations of naloxone are required to combat the overdose effectively.

When to Administer Second Dose of Naloxone

A second dose of naloxone should be considered if the person shows no signs of regained consciousness or normalized breathing within 2 to 3 minutes of the first dose. The second dose aims to increase the likelihood of reversing the overdose effects, especially in cases involving powerful opioids like fentanyl that may require more aggressive intervention. 

Always make sure that emergency responders are contacted immediately after the first dose to ensure professional medical support is on the way.

Renaissance Recovery logo representing when to administer naloxone

Learn More About Opioid Abuse Treatment at Renaissance Recovery

Opioid use disorder is highly treatable and we can help you with this at Renaissance Recovery in Southern California. We specialize in the outpatient treatment of all types of opioid addictions, from prescription painkillers to heroin and fentanyl.

For those who are dependent on opioids, inquire about supervised medical detoxification to streamline the withdrawal process and facilitate the transition to ongoing outpatient treatment at our rehab in Huntington Beach, CA.

Due to the unique nature of all opioid addictions, you can access individualized treatments that include:

Call Renaissance today at 866.330.9449 for help with all aspects of opioid abuse.

SHARE THIS POST

THERE IS ALWAYS HOPE

At Renaissance Recovery our goal is to provide evidence-based treatment to as many individuals as possible. Give us a call today to verify your insurance coverage or to learn more about paying for addiction treatment.

Search
Close this search box.

Joseph Gilmore has been in the addiction industry for three years with experience working for facilities all across the country. Connect with Joe on LinkedIn.

Text a Recovery Expert

Text our team to get the help you need ASAP.

Search
Close this search box.

Use Our 24 Hour text line. You can ask questions about our program, the admissions process, and more.